advertisement
Question
Posted by: shelly | 2011/09/27

cancer treatment and weight gain

My Mom had a mastectomy last year Feb, the glands were clear so did not need chemo but has been put on Tamoxifen and something else to block the hormones going to the breast. After a year on the drug she is putting on so much weight even though she has cut out bread and eats very little at night, she walks 3x a week. She is 72 years of age what can you suggest to control the weight as she is really cutting out the in between eating and starch and needs to be on this drug for 5 years and the weight is getting her down. Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Shelley
I am so glad to hear that you dear Mom has been given the 'all clear' after her mastectomy. The anticancer drugs such as Tamoxifen can cause weight gain, but because of her condition and age, I would recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), to compile an individual diet prescription for your Mom that takes all her special factors into account. Cutting out bread is not the solution seeing that carbohydrates only contain 16 kJ per gram, compared to fats which contain 37 kJ per gram (a great difference!). Your Mom requires a moderately energy-reduced, low-fat diet rich in protective nutrients, which the dietitian will compile for her. If it does not make her too tired, it may also help if she goes for a walk every day.
Holding thumbs that your Mom goes from strength to strength.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011/09/27

Dear Shelley
I am so glad to hear that you dear Mom has been given the 'all clear' after her mastectomy. The anticancer drugs such as Tamoxifen can cause weight gain, but because of her condition and age, I would recommend that you consult a registered dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), to compile an individual diet prescription for your Mom that takes all her special factors into account. Cutting out bread is not the solution seeing that carbohydrates only contain 16 kJ per gram, compared to fats which contain 37 kJ per gram (a great difference!). Your Mom requires a moderately energy-reduced, low-fat diet rich in protective nutrients, which the dietitian will compile for her. If it does not make her too tired, it may also help if she goes for a walk every day.
Holding thumbs that your Mom goes from strength to strength.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement